diabetestalk.net

Can Ketoacidosis Cause Brain Damage

Share on facebook

High Alert: The Emergency Complications Of Diabetes

Diabetes has become such a chronic long-term condition that it’s easy to forget about the serious acute complications that can arise, which can lead to a coma or death if not treated. There are only two types of emergencies – having very high glucose and having a very low glucose. The warning signs of an looming coma range from a mild headache to hallucinations.. If not identified or treated both types of emergencies can lead to serious irreversible complications including brain damage, kidney failure and death. When your glucose is very very high The fundamental issue in diabetes is raised blood glucose levels. Medically this is called hyperglycaemia. When glucose rises very rapidly or to very high levels, it can result in a diabetic ketoacidotic coma or a hyperglycaemic coma. Diabetic ketoacidotic coma This happens in type 1 diabetes and the high risk people include children and teens. A person can go into a ketoacidotic coma within a few hours. A person in a ketoacidotic crisis presents with: a complete lack of insulin in the body very high glucose levels dehydration break down of muscle abnormal potassium, sodium and other electrolyte levels. Causes of ketoacidotic crisis o Continue reading >>

Share on facebook

Popular Questions

  1. Justin Mulesa

    Depends on your definition of Damage to the brain. It does, by definition, alter the brain chemistry, whether this alteration is beneficial or harmful depends on the baseline state, and effect of the medication. If all brain chemistry alteration was considered damaging, then all psych meds could be considered to cause brain damage (an interesting consideration). However, if the baseline state is itself abnormal, for example in schizophrenia, then dopamine antagonists, such as anti-psychotics, could be and are considered therapeutic. However, with these, and any drugs that alter brain chemistry (and indeed any drug at all) have undesired effects, known as side effects, due to the crudeness and non-specificity medications have. In the brain, even minor fluctuations can have massive consequences. A consequence of dopamine antagonism, at least for the older, less specific, 1st generation anti-psychotics, such as haloperidol, had a cumulative dose side effect which was like Parkinson's disease, known as tardive dyskinesia. Parkinson’s, and a great deal of all motor skills, are very closely linked to dopamine and their receptors, and too much or too little can lead to a decline in motor function. As a dopamine agnoist, as due to the widespread almost ubiquitous negative feedback loop found in physiology, one could conjecture that long term over stimulation of the dopamine tracts could result in a Parkinson’s like disease or other forms of dementia later on down the road, although long term and geriatric studies on adhd medications can be somewhat difficult to come across, here is a link to a simple google search:

  2. Mike Repik

    However that doesn't mean it will. There are a lot of factors. But the big question is, can you solve the problem by any other means than taking a pill which can possibly cause damage?

  3. Brendan Hardy

    There is some evidence to suggest that releasers like Adderall (a proprietary formulation of amphetamine salts) can cause damage to dopamine receptors over long term high dosage use. It appears that Dopamine reuptake inhibitors like Ritalin or Concerta (methylphenidate) have much less risk of brain damage. Now when I say brain damage, I don't mean it'll put you in a coma. It's more likely to kill off some dopamine receptors via overstimulation. As far as I know, the brain is very plasticine and can heal much of the damage over time.

  4. -> Continue reading
read more close

Related Articles

Popular Articles

More in ketosis